Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 1998, 1:27 AM CDT for Otter Tail County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1998, 1:27 AM CDT (06:27 UTC)
- Expired
- Jul 3, 1998, 2:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:40 AM CDT | Thunderstorm Wind | Battle Lake, MN | Trees were blown down and boats blown off lifts. |
| Jul 3, 1:44 AM CDT | Thunderstorm Wind | Underwood, MN | A tree was blown down across a road north of Underwood. |
| Jul 3, 1:45 AM CDT | Thunderstorm Wind | Pelican Rapids, MN | The strong wind blew down power lines in Pelican Rapids. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:35 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 2, 8:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 835 PM CDT THU JUL 2 1998 TSRA WHICH DEVELOPED AHEAD OF COLD FRONT IN ZONE OF THETA-E ADVECTION/MOIST CONVERGENCE AND NUMEROUS OUTFLOW BOUNDARIES MOVING SLOWLY EAST. MAIN THREAT HAS BEEN HEAVY RAIN WITH SLOW MOVEMENT AND TRAINING CELLS AND HIGH PWATS. HAVE A COUPLE OF URBAN AND SMALL STREAM ADVISORIES GOING ATTM. WITH GREATEST INSTABILITY TO THE SOUTH DO NOT FEEL SEVERE THREAT IS LIKELY ATTM. 21Z RUC SHIFTS THETA ADVECTION AND MOIST CONVERGENCE SOUTHEAST OVERNIGHT. STILL SOMEWHAT CONCERNED ABOUT CONVECTION FARTHER UPSTREAM IN S SASK. IF THIS AREA HOLDS TOGETHER N PTN OF CWFA MAY SEE SOME MORE PCPN LATER. WILL KEEP SOPME MENTION OF PCPN OVERNIGHT IN THIS AREA. ACROSS SOUTHERN PTNS OF ND WILL GENERALLY MENTION MAIN PCPN BEFORE MIDNIGHT AS COVERAGE IN A FAIRLY NARROW BAND ATTM. OTHERWISE MAIN CHANGES MAINLY WORDING. NOT MUCH TIME FOR ANY FURTHER DISC. VOELKER
Hazardous weather outlook, Jul 2, 7:00 AM CDT, 18 hours 27 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 700 AM CDT THU JUL 02 1998 ...THERE IS A SEVERE WEATHER POTENTIAL ACROSS EASTERN NORTH DAKOTA...NORTHWESTERN MINNESOTA...AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING... A COLD FRONT OVER SOUTHERN CANADA THIS MORNING WILL REACH THE INTERNATIONAL BORDER AROUND MIDDAY THEN PUSH INTO THE REGION FOR THIS AFTERNOON AND EVENING. VERY WARM AND MOIST AIR AHEAD OF THE FRONT WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS LIKELY WITH THESE THUNDERSTORMS. THE BEST AREA FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS TO BEMIDJI WITH THE BEST TIME FOR SEVERE WEATHER OCCURRING BETWEEN 2 PM AND 10 PM. OVER SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF WESTERN MINNESOTA...INCLUDING THE CITIES OF FORMAN...LISBON... FARGO/MOORHEAD...DETROIT LAKES...FERGUS FALLS AND WAHPETON/BRECKENRIDGE SOME THUNDERSTORMS ARE LIKELY TO PRODUCE HEAVY RAIN. THIS COULD AGAIN CAUSE LOCAL FLOODING PROBLEMS. THUNDERSTORMS ARE EXPECTED TO EXIT INTO CENTRAL MINNESOTA AND SOUTH DAKOTA SOMETIME AROUND MIDNIGHT...THEREFORE PROLONGED HEAVY RAIN IS NOT EXPECTED ACROSS OUR REGION OVERNIGHT TONIGHT. BELLES
In the hours before
Special weather statement, Jul 2, 8:47 PM CDT, 4 hours 40 minutes before
MNZ005>009-030215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 PM CDT THU JUL 2 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR PORTIONS OF NORTHWEST MINNESOTA... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR PORTIONS OF MARSHALL...ROSEAU...LAKE OF THE WOODS AND NORTHERN BELTRAMI COUNTY IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL HAD WEAKENED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THESE AREAS OVERNIGHT ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED. VOELKER
Special weather statement, Jul 2, 8:47 PM CDT, 4 hours 40 minutes before
MNZ005>009-030215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 PM CDT THU JUL 2 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR PORTIONS OF NORTHWEST MINNESOTA... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR PORTIONS OF MARSHALL...ROSEAU...LAKE OF THE WOODS AND NORTHERN BELTRAMI COUNTY IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL HAD WEAKENED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THESE AREAS OVERNIGHT ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED. VOELKER
Special weather statement, Jul 2, 11:14 PM CDT, 2 hours 13 minutes before
NDZ016-026-027-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1114 PM CDT THU JUL 2 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR PORTIONS OF NORTHEAST NORTH DAKOTA... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NELSON...WALSH...AND GRAND FORKS COUNTIES IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL HAD MOVED OUT OF THE AREA. ALTHOUGH ISOLATED SNHOWERS ARE ANTICIPATED OVERNIGHT...HEAVY RAINFALL IS NOT EXPECTED. RA
Special weather statement, Jul 2, 11:14 PM CDT, 2 hours 13 minutes before
NDZ016-026-027-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1114 PM CDT THU JUL 2 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR PORTIONS OF NORTHEAST NORTH DAKOTA... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NELSON...WALSH...AND GRAND FORKS COUNTIES IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL HAD MOVED OUT OF THE AREA. ALTHOUGH ISOLATED SNHOWERS ARE ANTICIPATED OVERNIGHT...HEAVY RAINFALL IS NOT EXPECTED. RA
Local storm report, Jul 3, 12:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1235 AM CDT FRI JUL 03 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM GRAND FORKS ND WIND DAMAGE
06/27/98 GRAND FORKS TREE DOWN
BELLESLocal storm report, Jul 3, 12:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1235 AM CDT FRI JUL 03 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM GRAND FORKS ND WIND DAMAGE
06/27/98 GRAND FORKS TREE DOWN
BELLESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:27 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.